| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Mood Stabilizer and Weight Gain

Q. I am a clinical pharmacist responding to a complaint by an IPA psychiatrist. I have a physician who insists that all mood stabalizers, with the exception of Topamax, cause weight gain sufficient to induce hypertension, type II diabetes, hypercholesterolemia, and hypertriglyceridemia. He speaks of his many patients that have gained in excess of 100 lbs (as much as 150 lbs) on medications other than Topamax. I found your summary on weight gain (Mood Disorder Meds Weigh In), and have done a significant amount of literature search and cannot validate his statement. Can you give me any insight?

A. My insight, such as it is, is that doctors tend to form impressions of medications based on their own experience, and that this may not always be reflected in the research literature. Sometimes the doctor may have a more accurate perspective than the research literature, which may be slow to capture what is actually going on with a medication--but then, sometimes the doctor is over-generalizing from a few nightmare cases. I doubt that the research literature would support a claim that all mood stabilizers except topiramate typically or frequently cause weight gain on the order you describe, or with the complications mentioned by the psychiatrist. (I have never heard of a patient gaining 150 lbs solely as a result of taking a mood stabilizer, for what that's worth).

But I suspect that the psychiatrist is right in arguing that some patients may develop quite severe weight gain on these agents, and that in a subset of those cases, abnormalities of lipid and/or glucose regulation will show up. Topiramate may turn out to have these effects much less frequently, but I think our experience with it (as a mood stabilizer) is still too limited to say this with great confidence. Much may depend on the population studied--e.g., bipolar patients vs. those with epilepsy--when the measures are taken; and the concomitant medications used.

Sometimes it takes an interaction between a mood stabilizer and other weight-promoting agents to produce a substantial effect on weight--but only the mood stabilizer gets "blamed". Now, to some specifics: Easter et al (Seizure April 1997, pp. 121-5) looked at weight gain with valproate or carbamazepine in 260 children (age 4-15) with newly-diagnosed epilepsy. Weight gain occurred in only 14 patients taking valproate, and 5 taking carbamazepine.

Another study in girls with epilepsy (Rattya et al, Pediatrics, March 1999 pp. 588-93) found that in comparison to healthy controls, the body mass index of those taking valproate was greater--but the difference was only about 2 kg/m2 (19.8 vs. 18 kg/m2), and the valproate-induced weight was not associated with increases in insulin. On the other hand, the work of Isojarvi et al (Ann Neurol 1998 Apr;43(4):446-51)suggests that valproate induces a metabolic syndrome with centripetal obesity, hyperinsulinemia, lipid abnormalities, and polycystic ovaries/hyperandrogenism in women with epilepsy.

These valproate-related risks can be reduced by substituting lamotrigine for valproate. But, changes in lipids may be partly a function of time. In a study by Verrotti et al (Pediatr Neurol 1998 Nov;19(5):364-7), serum lipids and lipoproteins were measured in three groups of children and adolescents treated with antiepileptic drugs: carbamazepine (14 patients), phenobarbital (20 patients), and valproic acid (20 patients). Patients treated with these drugs revealed significant changes in lipids and lipoproteins, but when the authors reevaluated the three groups of children 1 year after the end of treatment, a complete return to normal of all parameters was observed. Thus, the changes induced by these drugs may be transient and reversible.

What about the old stand-by, lithium? (Still, arguably, as good a mood stabilizer as we have for many bipolar patients). In a study by Vestergaard et al (Acta Psychiatr Scand 1988 Oct;78(4):434-41), a cohort of manic-depressive patients given prophylactic lithium treatment were examined before treatment started and at intervals during treatment for up to 7 years.

Body weight increased during the first 1-2 years of lithium treatment and then remained constant. The average gain was 4 kg (about 9 lbs.) Weight gain was positively correlated with the patients' body weight before treatment and with the concurrent administration of antidepressant drugs. These data suggest that patients taking lithium do not, in general, turn into gigantic blimps; and that weight gain may be influenced by concomitant medications.

As far as topiramate is concerned, I think the weight loss associated with this agent in bipolar patients is now well-established. However, I don't think we have many studies on topiramate's effects on lipid profile or blood sugar. I performed two literature searches, using the terms "topiramate" and "hyperglycemia", "cholesterol", "triglycerides", and "hyperglycemia"--and found virtually no studies examining these issues. The PDR, however, does list hyperlipemia, hyperglycemia, and diabetes mellitus as infrequent or rare complications of topiramate use.

Would I want topiramate on the formulary for my hospital? Sure I would. How much safer is it than other anticonvulsants vis--vis weight, lipid profile, and glucose metabolism? It does promote weight loss, but beyond that, I don't think we have good comparative, "head-to-head" data. I hope all this is of help in dealing with your irate psychiatrist!

January, 2001

Disclaimer Back to Ask the Expert